Dangers of Morphine for the Dying

Dear Barbara, Talk about the dangers of giving morphine to one who is dying?

I have written many articles on morphine yet I repeatedly get this question. What that tells me is how big the fear is, and how lacking the knowledge, around the use of morphine.

Here are my thoughts on the use of morphine at the end of life. First and foremost dying in itself is not painful. Disease causes pain. If the disease history of the dying person is one of experiencing pain, than we must treat that pain with whatever it takes and however much it takes to keep the person comfortable until their very last breath.

There are diseases that do not cause pain. If the person's disease history is one of no pain then there is no reason to give them morphine just because they are dying. UNLESS breathing is an issue, not the normal puffing and start and stop breathing that occurs weeks and days before death, but severe labored breathing. Then a small, small, amount of morphine will often ease the difficulty in breathing. We must remember that taking in oxygen by breathing is one of the ways the body lives. If it is preparing to die then breathing and air intake will be effected. That is part of the NORMAL dying process.

I had a friend who drank an entire bottle of liquid morphine in a suicide attempt. He had no previous use of the drug, so its full effect acted on his body. He slept a long time but did not die. A different person (body size, age) might have died. But my friend didn’t . This tells me our bodies can take a lot of morphine and not stop breathing.

I will ask the obvious question here: If, when someone is in the dying process (days, hours or weeks before death), the morphine dosage were to make them die, is that really a consideration? Yes, I think it is. No caregiver wants to live with the knowledge that the medication they administered made their patient die (I think this is the center of caregivers fear of narcotic administration).

In the days to hours before death a person’s body is shutting down. Nothing works right. Circulation is slowing down (mottling, very low 60/40 blood pressure). It is circulation that makes medications work. Medications taken by mouth, skin, or rectum take a long time to be absorbed into the blood stream. Even longer if the circulation is compromised which it is when a person is dying. If you give a narcotic other than through an IV (let’s hope most people are not getting IV’s in the days to hours or a week before their death from disease) it is going to take a VERY long time for this medication to work.

If you give morphine to someone who is in the dying process hours before death and they die shortly after you administer the medication they most probably did not die from the drug. They would have died with or without the narcotic.

All of the above said, I am going to give you something to think about. The key to a gentle death is to relax. All we have to do to slip out of our body is to relax. Fear, pain, and unfinished business are what make our “labor” to leave this world longer. If someone is very agitated (fearful) and/or has a disease history of pain then giving them medications that can reduce those occurrences can be very beneficial to allowing the person to relax and have a gentle passing from this world to the next.

Something More About "Dangers of Morphine for the Dying?"...

Hospices and Palliative Care Centers are using my dvd, NEW RULES for End of Life Care to educate families on how and why morphine may be used with a loved one why is dying. It is so common for nurses to hear families say, "I don't want Mom to get addicted", and not allow use of this helpful tool. NEW RULES... can help to make this conversation so much easier.

18 comments

barbara

Oh Jane, what a time you both have had; so much has happens, so quickly, and in the midst of a pandemic. I can’t give you medical advice but I can understand why the doctors think your husband must be in pain. He has been through so much and has so much wrong with his body. They want him to be comfortable. I understand that. What I don’t understand is why is no one listening to your husband? If he says he is not uncomfortable, is not in pain, why insist he take pain medication? If your husband doesn’t want to take the medicine, and he is clear of mind and thinking, then I think you honor his wishes. Talk with the hospice about this. Maybe a compromise is have the medications in the house, get a dosage amount to give him if and when he requests it.
I am keeping you in my thoughts. Blessings to you both. Barbara

Jane Fannin

Hello,
I new here and have a question. My husband is a veteran, 82 now, diagnosed with Penile Cancer, Lymphatic Cancer and in a very short while I must say, it spread!! Omg, my husband went in for an Angioplasty, seemed to have recovered nicely. The Dr want to do a Venogram/Collegen Plug, not healed. Then a Stent, in upper thigh, went in behind knee. Seemed it all was going to be ok, but, at a follow up appt, we had a shock given to us!
Dr said, uh, “I SEE CANCER”! Well, what a surprise! Wouldn’t he have seen ALL THAT, during ALL the Imaging?? After all those surgeries, why say this then, when he had all the proof already? In this case, did surgeries spread the CANCER?
So many questions now! We are beside ourselves. He recently had to be admitted to hosptial, 6 days, now home on Hospice. And Morphine and Lorasapam. He says he isn’t in pain. But could he be, with all that Cancer? He doesn’t talk much on any one issue to me. Has a throat obstruction too. So eating and drinking, HARD to do for him. Scares me.
He went through those surgeries, found out he had cancer, on hospice now, ALL IN over 3 Months! The Va, staggered his Appt, with this COVID, took months to get to the Dr., then long time to get first surgery suggested. Vascular Dr suggested these operation’s. But should he have? I mean, with Cancer, should he have? My brain is frazzled over all this, just haven’t caught up with this Info, now a DEATH, very near! What can you suggest on Meds?

Barbara

Hi Gaby, in response to your challenge with your physician, your pain, and morphine. This country’s opioid crisis has had a serious affect on those people that are using narcotics in a serious, appropriate way. Many, not all, physicians are “running scared” about prescribing narcotics. It appears your physician is one of those people. Because Kaiser is your medical provider you have limited choices of getting another physician but you might try going up the chain of command explaining your situation to this physician’s boss. I would think you can request, even demand, a different physician. If I have read your letter correctly your pain is controlled by the CBD. It is the shortness of breath that you are asking the morphine for. It doesn’t take very much morphine to ease the breathing difficulty. I would think that is a medical help and a legitimate reason to prescribe.
Blessings! Barbara

Gaby Weddle
I have end stage copd and have also been on morphine for the last 10 years for severe lower spine degeneration. The morphine had stopped helping with the pain and my doctor at Kaiser wouldn’t increase the dosage so I started using CBD and that helped immensely. Now my doctor has refused me the morphine because the cbd showed up in a urine test. Now my breathing is labored all the time and I am going down hill much faster. Why would a doctor who has taken an oath to do no harm do this. It is harming me and making the time I have left miserable. Isn’t there something I can do about this? Gaby Weddle
Barbara

Hi Corrina, your question “Is it dangerous to give morphine every hour?” is one I can’t answer. Pain management, particularly pain management at end of life is so individualized I would have to have more information about your cousin’s medical history. What I can say is our goal in working with end of life pain is to keep the person comfortable. If pain was an issue in the disease (and a lot of cancers, including the kind your cousin had, produce pain) then we address that pain with medication right up until the moment of death. I hope this information puts your mind at ease. You might want to talk with the hospice nurse and ask her your questions. Even though your cousin has died you can still call hospice and ask your questions. My blessings are with you. Barbara

1 2 3 4

Leave a comment

Please note, comments must be approved before they are published